Hail, Washington
- When
- June 4, 11:22 PM CST to 11:23 PM CST
- Where
- Washington County, 7.62 mi N of Morrowville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -97.160
Wind gusts of 30 to 40 mph also reported.
Thunderstorms moved into north-central KS late on 6/4 into 6/5 and produced damaging wind and small hail across northeast KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms moved into north-central KS late on 6/4 into 6/5 and produced damaging wind and small hail across northeast KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 4, 9:09 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1009 PM CDT Thu Jun 4 2020 .UPDATE... Issued at 952 PM CDT Thu Jun 4 2020 Looking a bit more favorable for a complex of severe thunderstorms to develop across north central KS and spread east and southeast across the CWA after midnight. MUCAPE will be 4000-5000 J/KG with 30 to 35 KTS of effective shear. Scattered storms may have a large hail threat late this evening across north central KS but storms should congeal into line segments where damaging wind gusts will be more favorable as they propagate southeast along the higher theta e axis across the eastern half of the CWA. Also downdraft CAPE ranged between 1500-1700 J/kG across the CWA, so severe wind gust may be more widespread if a complex of storms does develop. If the complex of storms develops, they may reach Topeka and Lawrence by 8Z. There continues to be a bit of uncertainty since the 3KM nam and the non-hydrostatic versions of the WRF model keeps the complex of storms across southern NE then turns the complex southeast across far northeast KS, and there continues to be 50 to 100 J/kg CIN across the CWA, so if the OFB weakens there may not be enough ascent for storm to develop across the CWA. I extened chance POPs down into east central KS increase a complex of storms does develop and propagates southeast across the CWA. PoPs will be updated from now on based on mesoscale trends. UPDATE Issued at 827 PM CDT Thu Jun 4 2020 Updated to insert some low end chance PoPs across the northern counties across the CWA. This is a low confidence forecast, since the only model now showing thunderstorms developing on an outflow boundary across southern NE and north central KS by 5Z FRI is the HRRR model. The experimental (ESRL) HRRR dissipates the thunderstorms across northwest KS and south central KS. SPC has now extended the slight risk into the northern half of the CWA. If storms do develop they rapid intensification will be possible with MUCAPE around 5000 J/KG across northeast KS. The effective bulk shear will be around 35 KTS across the northern counties which would be sufficient for isolated to scattered updrafts to produce large hail and damaging wind gusts and the HRRR model forecast the scattered severe updrafts to congeal into line segments in which damaging wind gusts portions of the CWA north of I-70. Therefore, the hazardous severe weather will be very conditional on sfc based or elevated storms developing later this evening. As the 00Z guidance from other CAMs come in I may update PoPs in the next hour or two. && .SHORT TERM...(This evening through Friday) Issued at 236 PM CDT Thu Jun 4 2020 As of 20Z Thursday afternoon broad WNW midlevel flow was present across the Central Plains with an amplifying ridge across the SW US. Similar to Wednesday, a very subtle shortwave trough is traversing SW KS, resulting in scattered thunderstorm development near DDC. The current trajectory of this subtle shortwave trough should keep any convection well-south of the area, especially with a stout EML overhead. At the surface a very diffuse frontal zone extends from SW KS, northward into central NE and eastward into central IA. In addition, the diurnal dryline extends along the foothills of the Rockies across eastern CO and western NE. Latest satellite trends suggest thunderstorm development is occurring along the dryline. Additional development is expected further north across western SD as a midlevel speed max overspreads the Black Hills. The convective development in each area will ultimately grow upscale this evening. The incoming midlevel speed max will tend to provide MCS maintenance for upscale growth across the Northern Plains into the mid-Mo valley region. This complex of storms will likely follow an instability gradient this is progged to extend from northeastern NE through northern MO. Will maintain a slight chance for storms in extreme northeast KS for the potential that an OFB sinks into the region, allowing for additional development. Should any storms develop and/or reach northeast KS, damaging winds and large hail would be the primary concerns. The second zone for convective development across eastern CO and western NE is likely to weaken and diminish upon reaching north- central, given the lack of MCS maintenance, owing to a lack of mid-level ascent. The HRRR has been consistent with bringing the decaying MCS into portions of the area, however HRRR forecast soundings suggest this is over-done. By Friday, the very conditional thunderstorm potential will return by afternoon. Model solutions suggest a weak frontal zone will sag into the area by afternoon. A tremendous EML will remain in place and should preclude any thunderstorm development. If a storm does develop, it could become severe with large hail and damaging winds. Otherwise, another warm and humid day is expected with highs in the low to mid 90s. Heat index values will range from the upper 90s along the NE border to the lower 100s along/south of I-70. .LONG TERM...(Friday night through Thursday) Issued at 236 PM CDT Thu Jun 4 2020 Transitioning into the extended period, additional thunderstorm development is possible late Friday night into Saturday morning as a weak shortwave trough ejects across the mid-MO valley region. At this point, the best chance for any thunderstorm activity may remain northeast of the forecast area. Should storms reach northeast KS, large hail and damaging winds would be a concern. The pattern looks drier into the weekend as the aforementioned SW US ridge axis amplifies and overspreads the area. This will allow for the warm and humid conditions to persist into early next week. Highs will low to mid 90s Saturday through Monday with heat index values approaching 100 degrees, especially Saturday and Sunday. We continue to track the remnants of Tropical Storm Cristobal for Tuesday into Wednesday. Latest ECMWF and GFS runs suggest the potential for its remnants to progress across portions of MO and possibly eastern KS. A swath of several inches of rainfall will be probable as it lifts northeastward. Continue to check back throughout the weekend for forecast updates. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 631 PM CDT Thu Jun 4 2020 Expect VFR conditions. There may be sct-BKN high clouds moving across the terminals late Tonight, left over from thunderstorms across western NE and western KS. At this time, most models show the showers diminishing before reaching the terminals during the early morning hours of Friday. However, the HRRR model develops a complex of storms which may translate southeast to the terminals after 5Z Friday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Gargan SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Gargan
Hazardous Weather Outlook National Weather Service Topeka KS 320 PM CDT Thu Jun 4 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-052030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 320 PM CDT Thu Jun 4 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There is a very low chance for thunderstorms tonight. Large hail and damaging winds would be possible with any thunderstorm that does develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a very low chance for severe thunderstorms Friday afternoon and night with large hail and damaging winds being the main threat. Heat index values will range from 95 to 105 degrees Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 05:23 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Wind gusts of 30 to 40 mph also reported.
Power line reported down in Hanover.
Winds estimated to be at least 60 mph.
Trees limbs down, unknown size.
Topeka Forbes asos measured 59 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898872, 901258, 898873, 898874, 898875, 898876.